Pennsylvania, 2005

Damaging Wind in Pennsylvania, August 12, 2005

August 12, 2005 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down a few large tree limbs and subsequently some wires in Tunkhannock and Polk Townships in western Monroe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down a few large tree limbs and subsequently some wires in Tunkhannock and Polk Townships in western Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 12, 3:15 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 3:15 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT FRI AUG 12 2005

.OVERVIEW...
THE MAIN CONCERN IN THE SHORT TERM WILL BE THE CONTINUING EXCESSIVE
HEAT AS THE EXCESSIVE HEAT WRNG HAS BEEN EXTENDED INTO SUN FOR
URBANIZED AREAS. IT APRS HEAT INDICES WILL FALL SHORT OF THE
NECESSARY 3HR DURATION TO ISSUE ADVYS ELSW IN THE SERN PART OF OUR
CWA. FRONTAL BOUNDARIES WILL BE FLIRTING WITH OUR CWA OVR THE
WEEKEND WITH THE STGR CFP EXPECTED ON MONDAY. OVERALL THE GFS INIT
BETTER THAN THE NAM AND WILL SIDE WITH ITS THERMAL FCSTS...BUT WE
PREFER THE SLOR CFP ON MONDAY AS PER THE NAM.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
FNT MOVG BACK AS A WRMFNTL BOUNDARY TNGT AS DVLPD A TSRA CLUSTER IN
WRN NY AND PA. MDLS CONT TO SHOW A DECENT SHRTWV WITH THIS FEAT AND
DECENT FCSTD OMEGA AND CLOSES PROX TO THE STG ZONAL JET OVR SRN
CANADA. THUS WE WILL CONT HIEST PCPN CHCS UP THERE. IF TSRAS DO
ARRIVE ERLY ENUF IN THE EVE...A COUPLE FAR N MIGHT BECOME SVR AS
THERE IS ABT 30KT OF SHEAR BTWN THE SFC AND 4KM. FTHR S WE GO...WHL
THE CAPES ARE HIER...THE SHEAR IS LWR AND MIGHT JUST BE AN ISOLATED
SVR STORM. WHL WE DO NOT HAVE A TRIGGER PER SE...THERE IS NO FCSTD
CIN DOWN FTHR S AND WE WILL KEEP THE LWR PCPN CHCS AS THEY ARE. NAM
MOS DEWPTS ARE ALRDY TOO HIGH AND WE WILL COMP BTWN THE TWO.

SAT WOULD APR TO BE THE WORST DAY OF THIS CUR HEAT WAVE ALTHO WE
WOULDN/T WANT TO SELL SUN SHORT JUST YET. CWA INTO ERLY AFTN WILL
HAVE A SHRT WV RDG OVR US AND THIS SHLD SUPPRESS ANY CONVECTION IN
SPITE OF AWFULLY HI DEW PTS. LATE IN THE DAY (GFS MORE AGRRESIVE
THAN THE NAM WITH THIS) A SHRT WV DOES COME ARND THE RDG AND SHLD
INIT SOME SCTD CONVECTION. THIS MIGHT ALSO BE AIDED BY THE SLGLTY
MORE AGGRESSIVE GFS WITH A CDFNT LATE IN THE DAY OUR NWRN ZNS.
LASTLY AS MUCH AS WE WOULD LIKE TO HAVE A DRY FCST PERIOD...THERE IS
A DISCOMFORT LVL IN MORE WAYS THAN ONE WITH NOT HAVG A CHC OF A TSRA
WITH DEWPTS IN THE LWR TO MID 70S. TEMP/DEWPT COMB SHLD GET HEAT
INDICES 100-105F DURG THE AFTN ENOUGH TO KEEP THE EXCESSIVE HEAT
WRNGS GOING FOR URBAN AREAS...BUT SHORT OF CRIT ELSW. WE THINK ONCE
AGN THE EXPECTED AFTN DEWPTS WILL BE TOO HIGH. THICK CONSIDERATIONS
ARE SIM TO TDY AND WOULD EXPECT MANY LO-MID 90S ACRS OUR CWA SANS
HIER TRRN AND THE IMMEDIATE CST. NAM DEWPTS NOT USED...THEY HAVE
BEEN TOO HIGH MOST OF THIS SUMMER.

WOULD THINK GREATEST PCPN CHS WITH SHRT WV AROUND RDG SHLD BE DURG
SAT EVE AND THEY WILL HAVE OUR HIEST POPS. COMP BTWN THE TWO MOS
PKGS SEEMS IN LINE AS THE MOS DEWPT DIFS CONTS INTO SAT NGT AND SUN.

MDLS SEEM TO BE BITING ON DEEPER MSTR AND ANOTHER SHRT WV MOVG THRU
TO GIVE US GREATER PCPN CHCS ON SUN THAN SAT IN SPITE OF THE FNTL
BOUNDARY HEADING INTO NEW ENG. THE NAM GOES SO FAR TO BE SO MOIST
THAT ITS MOS GUID NVR GETS OUT OF THE 80S WITH MAX TEMPS. THIS IS
NOT USED AS ITS UNREALISTIC. DON/T KNOW IF THIS IS THE REASON...BUT
THE SHRT WV IT INIT WITH IRENE GOES FLYING E OF US SUN DAY AND
BRINGS DOWN COOLER AIR ON ITS WRN SIDE WHICH IS NOT GOING TO HAPPEN.
THE EXTRA CLOUDS MIGHT HOLD TEMPS DOWN A BIT (A COUPLE OF DEG)...BUT
NOT MORE THAN THAT WILL BE USED FOR NOW. THUS AFTN HEAT INDICES SHLD
ONCE AGN EXCEED 100F AND WE WILL EXTEND THE EXCESSIVE HEAT WRNG INTO
SUN FOR URBAN AREAS.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...

PLEASE REFER TO HPC TCDAT4 DISCUSSION ABT IRENE AS EXTDD PART OF THE
FCST WILL BE AFFECTED BY ITS FINAL TRACK. GFS/NAM CONT TO HAVE PBLMS
WITH IRENE INIT TOO WEAK AND THEN DISPTG IT QUITE QUICKLY SHOOTING
OUT ITS INIT SHRTWV WAY TOO FAR NE TOO FAST. IRENE ASIDE THIS SUMMER
HAS AHD MANY STRUGGLING CFPS FOR OUR CWA AND RELIEF WHAT LITTLE
THERE HAS BEEN MORE OFTEN THAN NOT HAS BEEN THRU THE BACKDOOR AND NE
WINDS OVER 70+ OCEAN WATERS ARE NOT EXACTLY THE STUFF FOR
COMFORTABLE DEWPTS.

THE 12Z MDL RUNS ARE SLGTLY FASTER WITH BRINGING THE CFP INTO/THRU
OUR CWA ON MONDAY. WE HAVE OPTED FOR THE SLOR NAM GIVEN THE
STUBBORNESS OF THE H5 RDG OVR THE SERN CONUS TO GIVE MUCH HEADWAY.
OTHERWISE THERE IS PRETTY GOOD MDL AGREEMENT ABTR A CDFNT PASSAGE ON
MON AND AS THUS WE WILL HAVE THE HIEST POPS OF THE EXTDD FOR THIS
FCST PERIOD. COULD BE A COMBINATION OF SVR WX (IF COINICDES WITH MAX
DAYTIME HEATING) AND FLASH FLOODING AS PWATS WILL BE EXCEEDING 2.
AFTER THAT THERE IS MDL DISAGREEMENT AS TO HOW FAR S THE FNT WILL
GET WITH 00Z NAVY NOGAPS AND ECMWF (SORT OF AN ODD COUPLE) FTHR S
AND THE GFS AND CAN GGEM FTHR N. THE 12Z RUNS ARE A BIT FTHR S...BUT
GIVEN THE STRUGGLE THE FNTS HAVE HAD EVEN IF WE ARE HEADING INTO MID
AUGUST...WE PREFER TO TAKE THE SLOR MDL SOLN AND MAINTAIN PCPN CHCS
INTO WED BEFORE THE FNT MOVES FAR ENOUGH S TO NOT AFFECT US THE
LATTER PART OF THE WEEK. AT ONE TIME WHEN WE WERE ON MIDS THE GFS
HAD A REFRESHINGLY COOL AIR MASS FOR ONE SOUNDING RUN FOR YDA (NOT).
THE 00Z OP GFS MEX MOS WAS A VERY WARM AND WET (POPS) RUN IN
RELATIONSHIP TO ITS ENSEMBLE BRETHERN AND OTHER THAN MON...WE DID
TEMPER THE TEMPS AND POPS A BIT.

&&

.AVIATION...
SUMMERTIME HZ AND AFTN CNVCTN PATTERN WILL CONT NEXT FEW DAYS. ISOLD
TO SCTD AFTN TO EARLY EVE TSRA ACTIVITY FCST, WITH A LITTLE MORE IN
NRN REGIONS. CUR, SVR TSTM BOX IN EFFECT VALID TIL 13/00Z FOR MOST
OF NRN PA AND SRN NY, BORDERING XTRM NW FA. HZ WILL THICKEN OVRNGT
WITH SOME EARLY MRNG IFR PSBL AS HZ TURNS TO BR. HZ WILL THEN BE
SLOW TO LIFT DURING THE MRNG.
&&

.MARINE...
COLD FNT THAT MOVED INTO THE NRN WATERS OVNGT HAS ALREADY TURNED
INTO A WARM FRT AND IS MVG N AND EXITING THE WATERS. NEXT FRONTAL
BOUNDARY ON MONDAY IS EXPECTED TO PUSH THROUGH AREA...BUT WINDS STAY
RELATIVELY LIGHT. ATTENTION THEN TURNS TO IRENE, FCST TO STRENGTHEN
INTO A HURRICANE.

EDGED UP SEAS IN TUE TIME FRAME TO BETTER MATCH OFFSHORE WATERS
FORECAST. ALSO INCRD SEA HGTS CLOSER TO AND AT THE JERSEY SHORE AND
DE BEACHES TO REFLECT NATURE OF LONG PERIOD SWELLS GENERATED BY A
TROP SYS. SWELLS INCRG IN HGT DUE TO A STRENGTHENING TROP SYS COULD
CAUSE RIP CURRENT PROBS BEGINNING AS EARLY AS THIS WEEKEND.

INCRD WNDS TUE TIME FRAME SLGTLY ALONG EDGE OF SE WATERS OUT TO 20
NM TO RFLCT PSBLTY OF TS FORCE WINDS IN WATERS BEYOND 20 NM.

&&

.HYDROLOGY...
UNTIL WE FLUSH OUT THIS TROPICAL AIR MASS...LOCALIZED FLASGH FLOOD
EVENTS ARE PSBL EVERY DAY WITH AMTS IN THOSE AREAS RACHING CLOSE TO
4 INCHES. NRN PART OF OUR CWA HAS BEEN DRIER AND OVERALL GIVEN THE
FNLT STALLING POSNS THEY MAY BE IN LINE FOR MORE PCPN IN THE  NEAR
TERM AND THAT AXIS OF CONCERN SHLD SHIFT SWD MON/TUE/WED.

&&
.CLIMATOLOGY...
LOFTY GOALS...BUT HERE ARE THE WEEKEND RECORD HIGHS

          SATURDAY     SUNDAY
ACY INTL  96 IN 2002   97 IN 1985
PHL       99 IN 2002   99 IN 2002
ILG       99 IN 1896   96 IN 2002
ABE       98 IN 2002   99 IN 2002
TTN       98 IN 2002   99 IN 2002
GED      100 IN 2002   97 IN 2002
RDG      100 IN 1944  100 IN 2002
MPO       89 IN 2002   91 IN 2002

&&

ZONES ARE OUT.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED AREAS INTO SUNDAY
      ZONES PA067>071.
NJ...EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED AREAS INTO SUNDAY
      ZONES NJ015-017>019.
DE...EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED AREAS INTO SUNDAY
      ZONE DE001.
MD...NONE.
MARINE...NONE.

OVERVIEW/SHORT TERM...GIGI
LONG TERM...GIZOT/GIGI
AVIATION/MARINE...WOODWORTH
HYDROLOGY...GIGI
Hazardous weather outlook, Aug 12, 4:57 AM EST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
557 AM EDT FRI AUG 12 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-131000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
557 AM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

EXCESSIVE HEAT WILL BE A THREAT MAINLY IN HIGHLY URBANIZED AREAS IN
THE DELAWARE VALLEY FROM TRENTON SOUTHWEST TO WILMINGTON INCLUDING
THE CITY OF PHILADELPHIA.  HEAT INDEX VALUES WILL APPROACH 105
DEGREES WITH LITTLE RELIEF DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF EXCESSIVE HEAT WILL CONTINUE INTO SATURDAY AND MAY ALSO
LAST INTO SUNDAY. PLEASE MONITOR THE LATEST STATEMENTS AND WARNINGS.

SWELLS FROM APPROACHING TROPICAL STORM IRENE WILL IMPACT THE NEW
JERSEY AND DELAWARE ATLANTIC COASTS STARTING THIS WEEKEND. THE THREAT
OF ENHANCED RIP CURRENTS WILL INCREASE AS WE GO THROUGH THE WEEKEND.

TROPICAL STORM IRENE IS FORECAST TO REACH HURRICANE INTENSITY AND MAY
BE A FACTOR IN THE LOCAL WEATHER EARLY NEXT WEEK.  MONITOR THE LATEST
INFORMATION FROM THE NATIONAL HURRICANE CENTER AS WELL AS ANY LOCAL
STATEMENTS THAT MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SZATKOWSKI

In the hours before

Special weather statement, Aug 12, 3:04 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
404 PM EDT FRI AUG 12 2005

DEZ002>004-MDZ008-012-015-020-NJZ001-007>010-012>014-016-020>027-
PAZ060>062-131000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-CAPE MAY NJ-
CAROLINE MD-CECIL MD-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-
CUMBERLAND NJ-DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MIDDLESEX NJ-MORRIS NJ-
NORTHAMPTON PA-OCEAN NJ-QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-
SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
DOVER...NEW BRUNSWICK...PERTH AMBOY...READING AND VINELAND
404 PM EDT FRI AUG 12 2005

...HOT SPELL OF WEATHER TO CONTINUE THROUGH THE WEEKEND...

THE SPELL OF HOT WEATHER THAT HAS BEEN OVER OUR REGION THE PAST FEW
DAYS IS EXPECTED TO PERSIST INTO THIS WEEKEND. MAXIMUM TEMPERATURES
SATURDAY AND SUNDAY WILL BE IN THE LOW TO MID 90S, BUT THE HEAT
INDICES WILL TOP OUT BETWEEN 100 AND 105 DEGREES EACH DAY. THE
TEMPERATURES NEAR THE SHORE WILL BE A SOMEWHAT COOLER.

THERE WILL BE ONLY A LIMITED AMOUNT OF RELIEF FROM THE HEAT DURING
THE OVERNIGHT HOURS WITH TEMPERATURES ONLY DROPPING INTO THE 70S.

A FRONTAL SYSTEM WILL MOVE TOWARDS OUR REGION EARLY NEST WEEK. THIS
FRONT COMBINED WITH AN INCREASE IN TROPICAL AIR WILL PRODUCE MORE
CLOUDS AND SHOWERS FOR OUR REGION. THESE RAINS AND SLIGHTLY COOLER
AIR BEHIND THE FRONT WILL KEEP TEMPERATURES FROM REACHING THE LEVELS
THAT WE WILL HAVE THIS WEEKEND.

TO BEAT THE HEAT, LIMIT YOUR TIME OUT OF DOORS IF POSSIBLE,
ESPECIALLY DURING THE HEAT OF THE AFTERNOON.  BE SURE TO CHECK ON
YOUR ELDERLY RELATIVES AND NEIGHBORS.  THE ELDERLY ARE MOST
SUSCEPTIBLE TO HEAT RELATED HEALTH PROBLEMS. WATCH OUT FOR CHILDREN
AND PETS AS WELL.

TFG
Special weather statement, Aug 12, 5:25 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
625 PM EDT FRI AUG 12 2005

PAZ054-130024-
CARBON PA-
625 PM EDT FRI AUG 12 2005

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN LUZERNE COUNTY MOVING SOUTHEAST AT 25 MPH.
STRONG WIND GUSTS...HAIL AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

WN

The radar

The Binghamton radar (KBGM), 135 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 12, 7:20 PM EST
Where
Monroe County, Long Pond
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.050, -75.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473177.